Sodium azide is a highly toxic chemical. Its production has increased dramatically over the last 30 years due to its widespread use in vehicular airbags, and it is available for purchase online. Thus, accidental exposure to azide or use as a homicidal or suicidal agent could be on the rise, and secondary exposure to medical personnel can occur. No antidote exists for azide poisoning. We conducted a systematic review of azide poisoning to assess recent poisoning reports, exposure scenarios, clinical presentations, and treatment strategies.
We searched both medical and newspaper databases to review the literature between 01/01/2000 and 12/31/2020, pairing the controlled vocabulary and keyword terms "sodium azide" or "hydrazoic acid" with terms relating to exposures and outcomes, such as "ingestion," "inhalation," "exposure," "poisoning," and "death." We included all peer-reviewed papers and news articles describing human azide poisoning cases from English and non-English publications that could be identified using English keywords. Data abstracted included the number, age, and gender of cases, mode of exposure, exposure setting, azide dose and route of exposure, symptoms, outcome, and treatment modalities.
We identified 663 peer-reviewed papers and 303 newspaper articles. After removing duplicated and non-qualifying sources, 54 publications were reviewed describing 156 cases, yielding an average of 7.8 reported azide poisoning cases per year. This rate is three times higher than in a previous review covering the period of 1927 to 1999. Poisoning occurred most commonly in laboratory workers, during secondary exposure of medical personnel, or from a ripped airbag. Hypotension occurred commonly, in some cases requiring vasopressors and one patient received an intra-aortic ballon pump. Gastric lavage and/or activated charcoal were used for oral azide ingestion, and sodium nitrite, sodium thiosulfate, and/or hydroxocobalamin were used in severely poisoned patients.
Recent increases in azide poisoning reports may stem from greater commercial use and availability. Treatment of systemic poisoning may require aggressive hemodynamic support due to profound hypotension. Based on mechanistic considerations, hydroxocobalamin is a rational choice for treating azide poisoning.